Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 33, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 13, 2005, 4:18 PM EDT for Charleston County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2005, 4:18 PM EDT (20:18 UTC)
- Expired
- Apr 13, 2005, 4:48 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 132018 SVRCHS SCC019-132045- /O.NEW.KCHS.SV.W.0033.050413T2018Z-050413T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 418 PM EDT WED APR 13 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 445 PM EDT * AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR JAMES ISLAND...OR ABOUT 6 MILES SOUTHWEST OF CHARLESTON...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... JAMES ISLAND AND FOLLY BEACH... SULLIVANS ISLAND... ISLE OF PALMS... VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3276 8002 3267 8002 3259 7969 3281 7969 $$
3 follow-up statements
000 WWUS52 KCHS 132030 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 429 PM EDT WED APR 13 2005 SCC019-132045- /O.CON.KCHS.SV.W.0033.000000T0000Z-050413T2045Z/ CHARLESTON- 429 PM EDT WED APR 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR CHARLESTON COUNTY... AT 429 PM EDT...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL IN JAMES ISLAND. AT 420 PM EST...THIS STORM WAS LOCATED OVER JAMES ISLAND...OR NEAR DOWNTOWN CHARLESTON...MOVING EAST AT 15 TO 20 MPH. NICKEL SIZE HAIL AND WIND DAMAGE IS POSSIBLE WITH THIS STORM. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3274 7994 3271 7994 3269 7978 3281 7978 $$
000 WWUS52 KCHS 132036 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 435 PM EDT WED APR 13 2005 SCC019-132045- /O.CON.KCHS.SV.W.0033.000000T0000Z-050413T2045Z/ CHARLESTON- 435 PM EDT WED APR 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR CHARLESTON COUNTY... AT 435 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR FORT MOULTRIE...OR ABOUT OVER CHARLESTON...MOVING EAST AT 15 TO 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS ALSO LOCATED 2 MILES NORTHEAST OF ISLE OF PALMS. THIS STORM IS ALSO MOVING EAST AT 15 TO 20 MPH. SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ISLE OF PALMS...MOUNT PLEASANT AND SULLIVANS ISLAND. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3279 7992 3272 7991 3271 7962 3287 7968 $$
000 WWUS52 KCHS 132048 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 446 PM EDT WED APR 13 2005 SCC019-132056- /O.EXP.KCHS.SV.W.0033.000000T0000Z-050413T2045Z/ CHARLESTON- 446 PM EDT WED APR 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY EXPIRED AT 445 PM EDT... AT 446 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. STRONG THUNDERSTORMS...CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL CONTINUE ALONG THE IMMEDIATE COAST FROM KIAWAH ISLAND TO DEWEES ISLAND INCLUDING FOLLY BEACH THROUGH 515 PM EDT. SEVERAL REPORTS OF LARGE HAIL HAVE BEEN REPORTED TO THE NATIONAL WEATHER SERVICE IN THE JAMES ISLAND AREA. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3279 7992 3272 7991 3271 7962 3287 7968 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:15 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 13, 3:15 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 315 PM EDT WED APR 13 2005 .SHORT TERM /TONIGHT THRU FRI NIGHT /...BROAD AREA OF LOW PRES CENTERED OVER THE COASTAL PLAINS OF SC AND THE COASTAL WATERS. WEAK FRONTAL BOUNDARY EXTENDING FROM CENTRAL COAST OF SC WESTWARD INTO E CENTRAL GA WILL CONT TO SAG SOUTHWARD. UPPER LEVEL LOW CENTERED OVER CNTRAL TENN...WILL CONT TO MOVE TO THE ESE AND IS EXPECTED TO MOVE TO A POSITION OVER THE NRN TWO THRDS OF GA AND WRN SC BY 00Z. LOW WILL THEN CONTINUE MOVING ESE AND MOVE OFF THE NC/SC COAST AND MOVE VERY LITTLE GOING INTO THE WEEKEND. THE UPPER LEVEL LOW SHOULD FINALLY PULL AWAY FROM THE SE COAST TOWARD THE END OF THE WEEKEND. WITH DAYTIME HEATING CONTINUING FOR A FEW MORE HOURS...FRONTAL BOUNDARY STILL IN THE AREA AND UPPER LEVEL LOW MOVING TO THE SE... CONVECTION FINNALY STARTING TO DEVELOP OVER CWA AND WILL CONTINUE INTO THE EVENING. CANNOT RULE OUT ISOLATED SVR...PARTICULARLY INTERIOR PORTION OF BOTH S COASTAL SC AND SE GEORGIA COAST NEAR THE FRONT. WEDGE DVLPG OVER THE AREA ON THU WILL KEEP TEMPS WELL BELOW NORMAL THRU FRI. && .LONG TERM / SAT THRU WED /...FAIRLY BENIGN PERIOD OF WEATHER AS HIGH PRES WILL BUILD DOWN OVER THE AREA FROM THE NORTH. HIGH EXPECTED TO REMAIN OVER THE AREA THRU WED. COLD FRONT APPRAOCHING BY THU WILL BRING NEXT CHANCE OF PRECIP. MAX TEMPS STARTING OUT IN THE MID TO UPPER 60S ON SAT WILL MODERATE EACH DAY AND BE WELL INTO THE 70S BY TUE AND WED. OVERNIGHT LOWS WILL START OUT IN THE 40S SAT AND WARM TO THE MID TO UPPER 50S BY TUE AND WED MRNG. && .MARINE...WINDS AND SEAS HAVE SUBSIDED IN OUR MARINE ZONES THIS AFTERNOON BUT SHOULD INCREASE AGAIN TONIGHT AND THU. GFS HAS TRENDED MORE TOWARD THE NAM/S PREVIOUS SOLNS WITH TRACK OF SFC LOW OFFSHORE. NGM/NAM/GFS ARE PRETTY ALIGNED WITH MOVING THE LOW OFFSHORE AND MEANDERING IT 400-500 MI EAST OF KCHS THROUGH SATURDAY. GRANTED THE NAM IS STILL FARTHER SOUTH AND STRONGER...BUT AT LEAST SOME CONSISTENCY NOW EXISTS. WITH THIS MORE SOUTHERLY SCENARIO...BEST FETCH WILL REMAIN IN GA OFFSHORE WATERS...BUT WINDS COULD EASILY REACH SCA CRITERIA IN SC COASTAL WATERS BY EARLY THU. PLAN TO CONTINUE SCA FOR GA OFFSHORE WATERS THROUGH 12Z SUNDAY...EVEN THOUGH CONDITIONS WILL PROBABLY LULL BELOW CRITERIA UNTIL TONIGHT. WILL INCREASE WINDS AND SEAS THROUGH FRIDAY PERIOD IN ALL WATERS...BUT WILL HOLD OFF ON ANY NEW SCA/S FOR THE SC COASTAL WATERS UNTIL EVENING SHIFT GETS A LOOK AT 18Z PROGS AND INITIALIZATIONS. && .AVIATION...LLVL DEWPTS HAVE BEGUN TO MIX OUT BEHIND SFC LOW THIS AFTERNOON. SCT TO BKN CU AND TCU HAVE DEVELOPED OVER THE NRN HALF OF THE AREA...BUT VERTICAL DEVELOPMENT APPEARS TO BE LIMITED BY LACK OF MID-LVL MOISTURE. ONLY INCLUDED TEMPO GROUP FOR SHRA AT KCHS B/C MOISTURE WILL REMAIN IN THE NRN SECTION THE LONGEST THIS AFTERNOON AND WEAK CONVERGENCE NEAR FRONT WILL KEEP SHOWERS POSSIBLE. WEAK WEDGE TO SET UP TONIGHT DOWN THE EAST COAST...WITH A DECENT SHOT OF ADIABATIC MOISTURE AND OMEGA ALONG THE 295K THETA SFC BY 09Z THU. THIS SHOULD BRING IN SOME IFR CIGS TO BOTH TERMINALS THU MORNING...ALONG WITH POSSIBLE DZ TO KCHS WHERE BEST LLVL MOISTURE WILL BE FOUND. HAVE HIT TAFS PRETTY HARD DURING THIS PERIOD...WITH ONLY SLOW IMPROVEMENTS THEREAFTER...AS WEDGE WILL REMAIN ENTRENCHED. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ374. JH/JRL/SCW
Hazardous weather outlook, Apr 13, 5:00 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT WED APR 13 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-141000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA FROM 20 TO 60 NM- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 500 AM EDT WED APR 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...ALTHOUGH THE ATMOSPHERE WILL BE DRYING OUT TODAY ACROSS THE REGION...THERE IS THE POTENTIAL FOR AN ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORM LATE THIS AFTERNOON AND EVENING AS A FRONTAL BOUNDARY AND UPPER LEVEL SYSTEM APPROACH THE AREA. THE MAIN HAZARD WILL BE HAIL UP TO PENNY SIZE. .RIVER FLOODING...FLOOD WARNINGS ARE IN EFFECT FOR ALL RIVER FLOOD POINTS IN THE COUNTY WARNING FORECAST AREA...EXCEPT FOR THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT MIDVILLE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND RIVER FORECAST FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. .RIVER FLOODING...FLOOD WARNINGS ARE EXPECTED TO REMAIN IN EFFECT FOR ALL RIVER FLOOD POINTS IN THE COUNTY WARNING FORECAST AREA OVER THE NEXT SEVERAL DAYS...EXCEPT FOR THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT MIDVILLE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED TODAY OR TONIGHT. 44
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.